* This is the Consumer Version. *
Vitamin B 6
Vitamin B 6 (pyridoxine) is essential for the processing (metabolism) of carbohydrates, amino acids, and fats (lipids), as well as for normal nerve function and for the formation of red blood cells. It also helps keep the skin healthy.
Many foods contain vitamin B 6 , but extensive processing can remove the vitamin.
People may have seizures, a scaly rash, a red tongue, cracks in the corners of the mouth, or a pins-and-needles sensation in the hands and feet.
The diagnosis is based on symptoms, the presence of possible causes, and response to vitamin B 6 supplements.
Vitamin B 6 supplements, taken by mouth, can correct the deficiency.
Because vitamin B 6 is present in many foods, the deficiency rarely results from inadequate intake. However, such a deficiency can occur because extensive processing can remove vitamin B 6 from foods. The deficiency often results from malabsorption disorders, alcoholism, or use of drugs that deplete vitamin B 6 stored in the body. These drugs include the antibiotic isoniazid, the antihypertensive hydralazine, corticosteroids, and penicillamine (used to treat such disorders as rheumatoid arthritis and Wilson disease).
Vitamin B 6 deficiency can cause seizures, particularly in infants. Anticonvulsants may be ineffective in treating these seizures in infants.
In adults, the deficiency can cause inflammation of the skin (dermatitis) and a red, greasy, scaly rash. The hands and feet may feel numb and prickling—like pins and needles. The tongue may become sore and red, and cracks may form in the corners of the mouth. People may become confused, irritable, and depressed.
Because vitamin B 6 is needed to form red blood cells, deficiency can cause anemia.
Vitamin B 6 in very high doses may be prescribed for such disorders as carpal tunnel syndrome, premenstrual syndrome, and nerve damage (neuropathy), although there is little evidence of benefit.
Taking such high doses may cause pain and numbness in the feet and legs. People may be unable to tell where their arms and legs are (position sense) and to feel vibrations. Thus, walking becomes difficult.
The diagnosis is based on symptoms and a history of taking high doses of vitamin B 6 .
Treatment involves stopping vitamin B 6 supplements. Recovery from this disorder may be slow, and people may continue to have some difficulty walking.
Generic NameSelect Brand Names
hydralazineNo US brand name
* This page is for Consumers *